Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 457, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 1, 2016, 10:10 PM CDT for Wichita County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2016, 10:10 PM CDT (03:10 UTC)
- Expired
- Aug 1, 2016, 10:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Wichita County, KS
The radar
The Goodland radar (KGLD), 119 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1770 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 2662 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
478
WUUS53 KGLD 020310
SVRGLD
KSC203-020345-
/O.NEW.KGLD.SV.W.0457.160802T0310Z-160802T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1010 PM CDT MON AUG 1 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN WICHITA COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 1045 PM CDT
* AT 1010 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTH
OF LEOTI...MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LYDIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3837 10152 3841 10131 3827 10124 3826 10127
3826 10151
TIME...MOT...LOC 0310Z 257DEG 15KT 3834 10143
HAIL...1.00IN
WIND...60MPH
$$
JN2 follow-up statements
738
WWUS53 KGLD 020321
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1021 PM CDT MON AUG 1 2016
KSC203-020345-
/O.CON.KGLD.SV.W.0457.000000T0000Z-160802T0345Z/
WICHITA KS-
1021 PM CDT MON AUG 1 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHWESTERN WICHITA COUNTY...
AT 1021 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
LEOTI...MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
LYDIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3834 10149 3841 10131 3827 10124 3826 10127
3826 10151
TIME...MOT...LOC 0321Z 257DEG 15KT 3835 10137
HAIL...1.00IN
WIND...60MPH
$$
JN937
WWUS53 KGLD 020338
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1038 PM CDT MON AUG 1 2016
KSC203-020348-
/O.EXP.KGLD.SV.W.0457.000000T0000Z-160802T0345Z/
WICHITA KS-
1038 PM CDT MON AUG 1 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WICHITA COUNTY
WILL EXPIRE AT 1045 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3834 10149 3841 10131 3827 10124 3826 10127
3826 10151
TIME...MOT...LOC 0337Z 257DEG 15KT 3835 10137
$$
JNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 6:39 PM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, Aug 1, 6:39 PM CDT, 3 hours 31 minutes before
Area Forecast Discussion National Weather Service Goodland KS 539 PM MDT MON AUG 1 2016 .SHORT TERM...(This evening through Tuesday) Issued at 1235 PM MDT Mon Aug 1 2016 18Z Water vapor imagery/ RAP Analysis indicated broad ridging in place across southern CONUS with short wave trough moving across northern plains. PV analysis indicted small amplitude trough approaching cwa along the CO and WY border. Primary forecast concerns center around precipitation chances for the next 24 hours followed by post frontal temps tomorrow. Convective initiation will be the first concern for the day...as convergence along trough axis should increase as next short wave trough approaches. Time lagged HRRR data as well as 00z CAM ensemble really hitting trough axis as primary focus for convective development and for the time being that looks reasonable. Limited shear should limit overall organization and severe threat...but with DCAPES already approaching 1900 j/kg strong microbursts will be a concern with even pulse storms. Mixed signal on how long storms will persist through the night and while LLJ forcing does not look all that impressive...hard to ignore persistent signal in recent data. With trough passage overhead...cant rule nocturnal storms out but am going to limit probabilities in the overnight/early morning hours. Cold front will sweep through the area around sunrise. Expect temps to be 5 degrees or more cooler today. SREF temp spreads are quite large even at this short projection...but recent optimized blend data puts temps right in the densest cluster of members so upper 80s low 90s seem reasonable. Do not think storms will fire along front until late afternoon across extreme southern cwa. Further north...expect storms to arrive in the early evening in moist...unstable upslope flow. While 0-6km shear profiles not that strong a lot of turning noted in the hodographs and expanding layer to 0-8 km yields 40 to 50 kts. While not expecting a large severe weather outbreak...think storms will be more organized on Tuesday than tonight. .LONG TERM...(Tuesday night through Monday) Issued at 251 PM MDT Mon Aug 1 2016 Main forecast issue will be rainfall chances, especially toward the end of the week. Satellite showing a somewhat amplified but progressive flow from the Pacific through North America. At jet level...models started out fine. At mid levels...The Gfs was doing a little better than the Canadian/Ecmwf/Ukmet. The Sref and Gfs were doing the best at the surface so far. The Gfs and Nam were doing the best on the low level thermal field. Tuesday night...Surface boundary is in near the southern portion of the area. However the forcing/flow aloft is weak. At this time have slight chance to low chance of rainfall with the greatest chance in the southeast half. Due to rather moist air mass along with very slow storm motions, locally heavy rainfall will be possible. Wednesday/Wednesday night... Flow and forcing aloft remain very weak through the period which will make it hard to pinpoint preferred areas for rainfall. At this time only chose to go slight chance during the night. Should have a decent amount of sunshine southerly upslope winds. Temperatures will be a little warmer than what will happen on Tuesday. Thursday...The beginning of an active period starts here. A front will move into the area and will be over the area during peak heating time. A shortwave trough in moist southwest flow aloft will move into the area as well. Therefore have kept a high chance of rainfall in for the afternoon with the southeast half looking to have the best chance. Thursday night through Monday...Models in good agreement on the general pattern depicted which an upper ridge centered somewhere to our southeast and a mean/developing trough over the western portion of the country. Of course some small scale differences which show up more toward the end of the period could lead to some big differences in what happens. The models differ on how far west they want to bring the ridge line/higher heights. The Gfs tends to have the stronger/further west ridge while the Ecmwf has the lower heights. The Gfs solution would tend to push features/moisture further north and east and not be as active as the Ecmwf would depict. In general it should be a rather active/wet period as the flow aloft will be from the southwest which should continue to transport a lot of monsoonal moisture which will be acted on by periodic shortwave troughs. What makes the details even more complicated is a cold front and prefrontal surface trough expected to move into the area and became stationary over the area Thursday night into Saturday before moving north a little. The Ecmwf tends to keep the front further north and the Gfs further south. What could change that is reinforcement from thunderstorm outflow. Considering the detail differences on the large scale which could have significant impacts along with the problematic mesoscale affects...made no change to the extended pops and temperatures I was given. As a result high chance to likely pops are in the forecast through Friday night and then decrease slowly through the remainder of the period. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 539 PM MDT Mon Aug 1 2016 A few thunderstorms have recently developed around KMCK. A storm over northern Hitchcock County has a chance to reach KMCK. For now, mentioned VCTS but may need to amend if the storm approaches. Other than the threat of evening storms at KMCK, the next item to watch will be potential fog/stratus arriving at KMCK tomorrow around sunrise. A few models indicate potential for fog while many others show nothing significant. For now, included a 6SM BR group to indicate fog potential and timing. This seems to be a rather uncertain threat so confidence is low. Aside from these two items, anticipate VFR conditions with primarily north winds as a surface trough slides east through both sites this evening. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JRM LONG TERM...BULLER AVIATION...RRH
Hazardous weather outlook, Aug 1, 11:48 AM CDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1048 AM MDT MON AUG 1 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021700- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1048 AM MDT MON AUG 1 2016 /1148 AM CDT MON AUG 1 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A FEW THUNDERSTORMS WILL DEVELOP TODAY AFTER 2 PM CDT (1 PM MDT) ALONG AND EAST OF A MCCOOK TO TRIBUNE LINE. STRONG WIND GUSTS AND CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY THREAT WITH ANY STORM THAT FORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THUNDERSTORMS ARE POSSIBLE DURING THE LATE AFTERNOON AND EARLY EVENING ON TUESDAY. A FEW SEVERE STORMS ARE POSSIBLE...WITH LARGE HAIL THE PRIMARY THREAT. THUNDERSTORM CHANCES WILL CONTINUE WEDNESDAY THROUGH THE WEEKEND...WITH THE CHANCE FOR WIDESPREAD SEVERE WEATHER LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
In the hours before
Special weather statement, Aug 1, 5:26 PM CDT, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 526 PM CDT MON AUG 1 2016 NEZ081-012300- RED WILLOW NE- 526 PM CDT MON AUG 1 2016 ...SPECIAL WEATHER STATEMENT... AT 526 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTH OF BARTLEY...OR 18 MILES EAST OF MCCOOK...MOVING EAST AT 20 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BARTLEY. LAT...LON 4008 10019 4006 10028 4025 10040 4033 10020 TIME...MOT...LOC 2226Z 265DEG 17KT 4017 10028 JN
Special weather statement, Aug 1, 6:15 PM CDT, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
615 PM CDT MON AUG 1 2016
NEZ081-012330-
RED WILLOW NE-
615 PM CDT MON AUG 1 2016
...SPECIAL WEATHER STATEMENT...
AT 615 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHEAST OF BARTLEY...OR 21 MILES EAST OF MCCOOK...MOVING
NORTHEAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN RED
WILLOW COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4034 10020 4028 10019 4010 10019 4008 10025
4035 10029 4035 10020
TIME...MOT...LOC 2315Z 215DEG 15KT 4021 10022
JNSpecial weather statement, Aug 1, 6:34 PM CDT, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
634 PM CDT MON AUG 1 2016
NEZ080-081-020015-
RED WILLOW NE-HITCHCOCK NE-
634 PM CDT MON AUG 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HITCHCOCK AND
NORTHWESTERN RED WILLOW COUNTIES UNTIL 715 PM CDT...
AT 633 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF PALISADE...OR 10 MILES NORTH OF TRENTON...MOVING
NORTHEAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
HITCHCOCK AND NORTHWESTERN RED WILLOW COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4034 10069 4027 10077 4023 10096 4031 10109
4035 10104 4035 10071
TIME...MOT...LOC 2333Z 227DEG 12KT 4032 10096
JNSpecial weather statement, Aug 1, 7:39 PM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
739 PM CDT MON AUG 1 2016
NEZ081-020100-
RED WILLOW NE-
739 PM CDT MON AUG 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RED WILLOW COUNTY
UNTIL 800 PM CDT...
AT 739 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BARTLEY...OR 15 MILES EAST OF MCCOOK...MOVING NORTHEAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
INDIANOLA AND BARTLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4035 10020 4034 10020 4025 10019 4014 10034
4023 10042 4035 10027
TIME...MOT...LOC 0039Z 227DEG 14KT 4024 10032
JNSpecial weather statement, Aug 1, 9:26 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
926 PM CDT MON AUG 1 2016
KSZ042-020300-
WICHITA KS-
926 PM CDT MON AUG 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WICHITA COUNTY UNTIL
1000 PM CDT...
AT 926 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF LEOTI...MOVING EAST AT 35 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHERN WICHITA
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3830 10147 3841 10149 3848 10127 3841 10120
3833 10122
TIME...MOT...LOC 0226Z 257DEG 30KT 3838 10138
JNSpecial weather statement, Aug 1, 10:07 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1007 PM CDT MON AUG 1 2016 KSZ042-020330- WICHITA KS- 1007 PM CDT MON AUG 1 2016 ...SPECIAL WEATHER STATEMENT... AT 1006 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF LEOTI...MOVING EAST AT 10 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN WICHITA COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THIS STORM...WHICH MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3845 10134 3851 10113 3838 10113 3832 10130 TIME...MOT...LOC 0306Z 255DEG 11KT 3841 10125 JN
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:20 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 21 min |
| Aug 1, 9:26 PM CDT | Special Weather Statement | GLD | Wichita | 34 min |
| Aug 1, 10:07 PM CDT | Special Weather Statement | GLD | Wichita | 23 min |
| Aug 2, 12:29 AM CDT | Special Weather Statement | GLD | Greeley | 16 min |
| Aug 2, 4:34 PM CDT | Special Weather Statement | GLD | Wichita | 26 min |
| Aug 2, 5:03 PM CDT | Special Weather Statement | GLD | Wichita | 27 min |
| Aug 2, 5:20 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 29 min |
| Aug 2, 6:02 PM CDT | Special Weather Statement | GLD | Wichita | 28 min |
| Aug 2, 6:09 PM CDT | Special Weather Statement | GLD | Gove | 21 min |
| Aug 2, 6:16 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 44 min |
| Aug 2, 6:59 PM CDT | Special Weather Statement | GLD | Logan | 16 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.